Neuroleptic Malignant Syndrome

Written 20th May 2020 - Last Update 11th July 2026

Neuroleptic Malignant Syndrome

A potentially lethal reaction to drugs affecting dopaminergic transmission. Antipsychotics are the leading cause, but it can also occur with antiemetics, antidepressants, and lithium, or after abruptly stopping a dopamine agonist.

Clinical features

  • Hyperthermia
  • Extrapyramidal effects — lead-pipe rigidity, bradykinesia/akinesia, dystonia, abnormal movements/postures, dysphagia, tremor
  • Autonomic effects — tachycardia, hypertension, labile blood pressure, diaphoresis, tachypnoea
  • CNS effects — drowsiness, confusion, coma, mutism, incontinence

Investigations: elevated CK, leukocytosis, low serum iron.

Management

Requires specialised hospital care, sometimes ICU admission:

  • Discontinue the causative antipsychotic (or other dopaminergic-affecting drug).
  • Monitor vital signs and maintain hydration with IV fluids.
  • Actively cool the patient.
  • DVT prophylaxis.
  • Benzodiazepines may be used.
  • Bromocriptine 2.5 mg orally every 8 hours is sometimes given as antidotal therapy, though controlled-trial evidence of benefit is lacking.

Follow-up: a psychiatrist should review the ongoing need for antipsychotic therapy — around 30% of patients develop the syndrome again on rechallenge.